Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

February 24, 2016Chesterfield County, South Carolina

NWS Columbia, SC issued this special weather statement at Feb 24, 2016, 3:00 PM EST for Chesterfield County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 24, 2016, 3:00 PM EST (20:00 UTC)
Expired
Feb 24, 2016, 3:30 PM EST
In force
30 min
Issued by
NWS Columbia, SC

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 124 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 3:16 PM ESTTORNADO4 Ssw Cheraw, SCNWS SURVEY TEAM CONCLUDED THAT AN EF0 TORNADO BRIEFLY TOUCHED DOWN 3 TIMES ON A PATH ALONG HIGHWAY 1 BETWEEN PATRICK AND CHERAW. MAXIMUM WINDS WERE ESTIMATED TO RANGE FROM 65 TO 70 MPH. THERE WERE SEVERAL TREES DOWN. TOP SNAPPED OUT OF A TREE. NO STRUCTURAL DA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 703 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
406 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
703 m²/s²
0-3 km storm-relative helicity
750 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS82 KCAE 242000
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EST WED FEB 24 2016
 
SCZ016-242030-
CHESTERFIELD-
300 PM EST WED FEB 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KERSHAW
AND CHESTERFIELD COUNTIES...

AT 259 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF CHESTERFIELD TO NEAR CLYDE...AND
MOVING NORTHEAST AT 75 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CHERAW...PAGELAND...CHESTERFIELD...MCBEE...JEFFERSON...RUBY...
PATRICK...MOUNT CROGHAN AND MCFARLAN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR CENTRAL SOUTH
CAROLINA.

LAT...LON 3449 8004 3449 8005 3447 8009 3438 8028
      3481 8046 3482 8035 3481 7994 3476 7993
      3474 7989 3469 7987 3467 7985 3459 7982
TIME...MOT...LOC 1959Z 220DEG 66KT 3468 8018 3438 8024 
$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Feb 24, 1:13 PM EST, 1 hour 47 minutes earlier.

Area forecast discussion, Feb 24, 1:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
113 PM EST WED FEB 24 2016

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...WITH
A DRIER AIR MASS SETTLING IN BEHIND IT. STRONG AND GUSTY WINDS
WILL BE ACROSS THE AREA THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...RADARS SHOW LINE OF SHOWERS AND THUNDERSTORMS
MOVING ACROSS THE CENTRAL MIDLANDS. SEVERE WEATHER STILL REMAINS
POSSIBLE ALONG AND AHEAD OF THIS LINE THROUGH THE AFTERNOON HOURS.

STRONG GRADIENT WINDS WILL CONTINUE ACROSS THE REGION...WITH WIND
GUSTS OVER 45 MPH BEING POSSIBLE THROUGH THE EARLY EVENING. A FEW
HIGHER GUSTS EVEN POSSIBLE JUST IN ADVANCE OF THE LINE OF
SHOWERS/STORMS DUE TO RAPIDLY FALLING PRESSURE RIGHT ALONG THE
LINE. WIND ADVISORY CONTINUES ACROSS THE AREA...WITH BRIEF CONDITIONS
BORDERING ON A HIGH WIND WARNING POSSIBLE.

WIND SHIFT ASSOCIATED WITH THE COLD FRONTAL PASSAGE SHOULD NOT
OCCUR UNTIL AFTER 21Z ACROSS THE CWA. CUT POPS BACK ESPECIALLY BY
21Z...AS BETTER DYNAMICS MOVE NORTH OF THE AREA AND DRIER AIR
BEGINS WORKING IN BEHIND THE COLD FRONT.

TONIGHT...DRYING SHOULD OCCUR BEHIND THE COLD FRONT. THE MODELS
INDICATE A TIGHT PRESSURE GRADIENT ASSOCIATED WITH STRONG LOW
PRESSURE NORTH OF THE AREA. WE MAINTAINED THE WIND ADVISORY. LOWS
TONIGHT INTO THE LOWER 40S.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
HIGH PRESSURE WILL BE BUILDING INTO THE REGION THURSDAY AND
FRIDAY. STILL BREEZY THURSDAY WITH A TIGHT SURFACE PRESSURE
GRADIENT BUT WINDS SHOULD BE DIMINISHING BY LATE IN THE AFTERNOON
AND INTO FRIDAY. TEMPERATURES COOLER THAN NORMAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROUGHS CONTINUE IN THE EASTERN CONUS THROUGH THE
PERIOD...WITH SEVERAL SHORT WAVES ROTATING THROUGH THE AREA.
HOWEVER MOISTURE REMAINS LIMITED THROUGH THE PERIOD. EXPECT A
SERIES OF DRY FRONTS TO MOVE THROUGH THE SOUTHEAST IN NORTHWEST
FLOW ALOFT. MODERATING TEMPERATURES BY EARLY NEXT WEEK...BUT
PATTERN LOOKS MAINLY DRY.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
STRONG AND GUSTY WINDS WILL CONTINUE THROUGH THURSDAY.

STRONG LOW PRESSURE SYSTEM OVER THE OHIO RIVER VALLEY AFFECTING THE
EASTERN THIRD OF THE COUNTRY WILL MOVE NORTHEAST TO THE EASTERN
GREAT LAKES THROUGH THE END OF THE TAF PERIOD.

LINE OF CONVECTION CROSSING THE MIDLANDS WILL MOVE EAST OF
KOGB 20Z TO 21Z. CIGS/VSBY VFR...EXCEPT LOWER IN CONVECTION.

SOUTHWEST WINDS 20 TO 30 KNOTS WITH GUST 35 TO 40 KNOTS DECREASING A
LITTLE AFTER 25/03Z TO 15 TO 20 KNOTS WITH GUSTS AROUND 25 KNOTS.
AFTER 25/15Z WINDS SHIFTING WEST 20 TO 25 KNOTS WITH GUST 30 TO 35
KNOTS.

EXTENDED AVIATION OUTLOOK...HIGH CONFIDENCE IN WINDY CONDITIONS
CONTINUING THROUGH THURSDAY NIGHT.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...WIND ADVISORY UNTIL 7 PM EST THURSDAY FOR GAZ040-063>065-077.
SC...WIND ADVISORY UNTIL 7 PM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Feb 24, 2:39 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EST WED FEB 24 2016

GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-035>037-041-251945-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
BARNWELL-ORANGEBURG-CALHOUN-BAMBERG-
239 PM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ016-022-029-031-038-251945-
CHESTERFIELD-KERSHAW-LEE-SUMTER-CLARENDON-
239 PM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THURSDAY...
...TORNADO WATCH 26 IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE REQUIRED THIS AFTERNOON.

In the hours before

Local storm report, Feb 24, 2:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
226 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST 2 NE EVANS              33.53N 82.13W
02/24/2016  M51 MPH          COLUMBIA           GA   PUBLIC

            PUBLIC RECORDED AT WIND GUST OF 51 MPH IN
            EVANS, GEORGIA.

&&

LCV
Local storm report, Feb 24, 2:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
231 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     8 N LANCASTER           34.84N 80.81W
02/24/2016                   LANCASTER          SC   PARK/FOREST SRVC

            RANGER AT ANDREW JACKSON STATE PARK REPORTED
            NUMEROUS LARGE TO SMALL LIMBS DOWN IN THE
            PARK.

&&

LCV
Special weather statement, Feb 24, 2:35 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
235 PM EST WED FEB 24 2016

SCZ016-022-029-242000-
LEE-CHESTERFIELD-KERSHAW-
235 PM EST WED FEB 24 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KERSHAW...SOUTH
CENTRAL CHESTERFIELD AND NORTHWESTERN LEE COUNTIES...

AT 235 PM EST...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF
BISHOPVILLE...MOVING NORTHEAST AT 70 MPH.

WIND GUSTS OF 45 TO 55 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MCBEE AND BETHUNE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3437 8029 3432 8024 3434 8021 3436 8020
      3437 8018 3431 8017 3420 8038 3430 8052
      3452 8023 3447 8008
TIME...MOT...LOC 1935Z 220DEG 63KT 3431 8037

MANNING
Local storm report, Feb 24, 2:36 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 E DENTSVILLE          34.08N 80.94W
02/24/2016  E0.25 INCH       RICHLAND           SC   PUBLIC

            PEA SIZE HAIL REPORTED ON TWO NOTCH ROAD.

&&

LCV
Special weather statement, Feb 24, 2:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
236 PM EST WED FEB 24 2016

SCZ016-242000-
CHESTERFIELD-
236 PM EST WED FEB 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KERSHAW AND
NORTHERN CHESTERFIELD COUNTIES...

AT 235 PM EST...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF
CHESTERFIELD...OR 20 MILES WEST OF CHERAW...MOVING NORTHEAST AT 70
MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHESTERFIELD...JEFFERSON...RUBY AND MOUNT CROGHAN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR CENTRAL SOUTH
CAROLINA.

LAT...LON 3474 7989 3454 8022 3453 8036 3455 8037
      3465 8040 3481 8036 3480 7993 3476 7993
TIME...MOT...LOC 1935Z 215DEG 70KT 3467 8025
Special weather statement, Feb 24, 3:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EST WED FEB 24 2016

SCZ016-242030-
CHESTERFIELD-
300 PM EST WED FEB 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KERSHAW
AND CHESTERFIELD COUNTIES...

AT 259 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF CHESTERFIELD TO NEAR CLYDE...AND
MOVING NORTHEAST AT 75 MPH.

WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
CHERAW...PAGELAND...CHESTERFIELD...MCBEE...JEFFERSON...RUBY...
PATRICK...MOUNT CROGHAN AND MCFARLAN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR CENTRAL SOUTH
CAROLINA.

LAT...LON 3449 8004 3449 8005 3447 8009 3438 8028
      3481 8046 3482 8035 3481 7994 3476 7993
      3474 7989 3469 7987 3467 7985 3459 7982
TIME...MOT...LOC 1959Z 220DEG 66KT 3468 8018 3438 8024

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 5:12 AM ESTSpecial Weather StatementCAEAiken, Barnwell63 min
Feb 24, 5:37 AM ESTSevere Thunderstorm WarningCAEAiken, Edgefield53 min
Feb 24, 6:34 AM ESTSpecial Weather StatementCAEBarnwell26 min
Feb 24, 7:14 AM ESTSpecial Weather StatementCAELexington31 min
Feb 24, 7:37 AM ESTSpecial Weather StatementCAEOrangeburg23 min
Feb 24, 7:43 AM ESTSpecial Weather StatementCAEBamberg32 min
Feb 24, 9:39 AM ESTSpecial Weather StatementCAEMcCormick36 min
Feb 24, 10:30 AM ESTSpecial Weather StatementCAESaluda30 min
Feb 24, 10:57 AM ESTSpecial Weather StatementCAENewberry48 min
Feb 24, 10:59 AM ESTSpecial Weather StatementCAEEdgefield46 min
Feb 24, 11:42 AM ESTSpecial Weather StatementCAEEdgefield33 min
Feb 24, 11:53 AM ESTSpecial Weather StatementCAESaluda37 min
Feb 24, 12:17 PM ESTSevere Thunderstorm WarningCAELancaster43 min
Feb 24, 1:08 PM ESTSevere Thunderstorm WarningCAELancaster37 min
Feb 24, 2:35 PM ESTSpecial Weather StatementCAELee25 min
Feb 24, 2:36 PM ESTSpecial Weather StatementCAEChesterfield24 min
Feb 24, 3:03 PM ESTTornado WarningCAEChesterfield42 min
Feb 24, 3:56 PM ESTSevere Thunderstorm WarningCAEChesterfield19 min
Feb 24, 5:19 AM ESTSevere Thunderstorm WarningCAEBurke, Richmond56 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.